Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2022, 8:00 PM CDT for Lyon County, Osage County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2022, 8:00 PM CDT (01:00 UTC)
- Expired
- Mar 29, 2022, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted.
088
WUUS53 KTOP 300100
SVRTOP
KSC111-139-300130-
/O.NEW.KTOP.SV.W.0003.220330T0100Z-220330T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
800 PM CDT Tue Mar 29 2022
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Osage County in east central Kansas...
Lyon County in east central Kansas...
* Until 830 PM CDT.
* At 759 PM CDT, a severe thunderstorm was located 5 miles south of
Americus, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Emporia, Americus, Neosho Rapids, Reading and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 116 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9635 3874 9596 3874 9595 3875 9595
3876 9592 3843 9593 3843 9595 3832 9595
3828 9636
TIME...MOT...LOC 0059Z 246DEG 41KT 3843 9627
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Flanagan1 follow-up statement
740
WWUS53 KTOP 300119
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
819 PM CDT Tue Mar 29 2022
KSC111-139-300130-
/O.CON.KTOP.SV.W.0003.000000T0000Z-220330T0130Z/
Osage-Lyon-
819 PM CDT Tue Mar 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN OSAGE AND CENTRAL LYON COUNTIES...
At 819 PM CDT, a severe thunderstorm was located 4 miles northwest of
Reading, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Emporia, Americus, Reading and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 137.
Kansas Turnpike between mile markers 123 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 9635 3874 9596 3874 9595 3875 9595
3876 9592 3844 9593 3834 9636
TIME...MOT...LOC 0119Z 232DEG 43KT 3856 9603
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FlanaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:45 PM CDT, 15 minutes earlier.
Area forecast discussion, Mar 29, 7:45 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 745 PM CDT Tue Mar 29 2022 .UPDATE... Issued at 745 PM CDT Tue Mar 29 2022 Will let the wind advisory expire at 8 pm as obs are showing wind speeds below advisory levels. RH values across north central KS have also begun to recover with values above 30 percent. So will go ahead and cancel the red flag warning too. Unfortunately winds behind the front are likely to remain strong with northwest winds gusting over 30 MPH through the day Wed. UPDATE Issued at 556 PM CDT Tue Mar 29 2022 Storms have struggled to strengthen to severe levels thus far. However some intensification could occur as the low level jet strengthens this evening. So we expect the risk for severe weather to continue as a somewhat linear system moves east across eastern Kansas. Damaging winds and large hail continue to be the main concern. We can't rule out a tornado either as the low level hodograph elongates in response to the strengthening low level jet. && .DISCUSSION... Issued at 239 PM CDT Tue Mar 29 2022 Early spring storm system bringing a variety of conditions over the next 24 hours. Warm front had pushed north into northeast Kansas at 18Z with dewpoints in the 50s in the warm sector. Surface low pressure centered over south-central Nebraska bringing dry air noted on 12Z DDC sounding northeast into central Kansas with dewpoints into the 20s and 30s. Observations into southwest Kansas indicate some visibility restrictions likely from blowing dust while temps were steady in the 40s in northwest Kansas. At least a few hours of Red Flag Warning conditions and Advisory-level winds remain on track locally though conditions may become less extreme by sunset and headlines could be canceled early. Main focus through tonight is on thunderstorms. Main forcing mechanism early on looks to be dry line convergence in south-central Kansas late this afternoon with storms spreading northeast into the early evening, then cold frontal convergence pushing in after sunset from northwest to southeast. Instability builds to around 1000 J/kg with decent mid-level lapse rates for an initial hail threat though winds look to be more of a concern in the mid-evening to overnight with a more linear forcing. An increasing low-level jet looks to ramp 0-1 km SRH up to 100-250 J/kg and would support at least some concern for brief tornadoes on maturing bows. If early evening storms can become more widespread, eastern areas could see a few rounds of storms and some locally heavy rains. Instability should wane late tonight but some thunder could linger to around sunrise in southeastern locations. Precip chances linger much of Wednesday as northern branch energy rotates southeast behind the southern branch wave with steady to cooling surface temps through the day. Precip type should be rain Wednesday though the cooling column brings some light wintry precip potential to northern locations Wednesday night. The next precip chance remains on track for late Friday into early Saturday with a mainly rain chance, with minor potential for some instability to return late in weekend into early next week as the next wave passes through. Zonal flow brings temps back to around normal by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday) Issued at 556 PM CDT Tue Mar 29 2022 Timing TS at the terminals is based on the CAMs which seem to have a reasonable handle on the ongoing convection. Some MVFR CIGS are forecast to move in behind the front overnight and linger into Wed morning. Some improvement in the CIGS is forecast Wednesday thanks to some low level dry air advection. Confidence in coverage of SHRA Wednesday is low so may just include a VCSH for TOP and FOE where the higher probability for precip is. && .FIRE WEATHER... Issued at 239 PM CDT Tue Mar 29 2022 Strong south-southwest winds bringing dry air into north-central Kansas early this afternoon. RH values are a bit slower to fall than expected but Red Flag conditions should yet verify for a few hours, though eastern areas of the Warning look much less extreme. RH values recover quickly this evening though a front will bring a wind shift to the northwest by midnight, with speeds around 15 MPH expected. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for KSZ008-020>022- 034>040-054>056-058-059. Red Flag Warning until 9 PM CDT this evening for KSZ008-009-020- 021-034-035. && UPDATE...Wolters DISCUSSION...65 AVIATION...Wolters FIRE WEATHER...65
Hazardous weather outlook, Mar 29, 2:49 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 249 PM CDT Tue Mar 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-302000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 249 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight South winds will be sustained at 25 to 30 MPH with gusts around 45 MPH along and south of a line from Belleville to Lawrence into early this evening. A Wind Advisory is in effect for this area through 8 PM. Warm and dry air will be brought in by the strong south winds will result in elevated fire danger conditions as most fuels remain dormant and dry. A Red Flag Warning is in effect until 9 PM along and west of a line from Washington to Abilene. Very High fire danger exists east of this line to along a line from Marysville to Topeka to Emporia. Thunderstorms are possible through late tonight. Some of these storms may be severe, mainly from 7 PM to 1 AM east of a line from Washington to Abilene. Hail up to an inch in diameter and wind gusts around 60 MPH will be the main hazards, however a few brief tornadoes will also be possible, mainly east of a line from Valley Falls to Council Grove. The severe weather threat slowly shifts east through the night. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Mar 29, 6:34 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
634 PM CDT Tue Mar 29 2022
KSZ022-036>038-054-300000-
Wabaunsee-Geary-Lyon-Riley-Morris-
634 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, eastern Morris, western Wabaunsee and
northwestern Lyon Counties through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Alta Vista to 5 miles south of
Council Grove. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Alma, Americus, Alta Vista, Dwight, McFarland,
Bushong, Dunlap, Council Grove Lake and Volland.
This includes Interstate 70 between mile markers 313 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3852 9635 3852 9662 3904 9663 3917 9623
3851 9618 3851 9635
TIME...MOT...LOC 2333Z 256DEG 38KT 3896 9654 3858 9652
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TeefeySpecial weather statement, Mar 29, 6:55 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
655 PM CDT Tue Mar 29 2022
KSZ038-039-054-055-300030-
Wabaunsee-Shawnee-Lyon-Osage-
655 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of western Shawnee,
Wabaunsee, western Osage and northern Lyon Counties through 730 PM
CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvue to near Americus. Movement was east
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rossville, Eskridge, Dover, Silver Lake, Burlingame, Americus, Maple
Hill, McFarland, Harveyville, Reading, Paxico, Allen, Admire,
Willard, Bushong and Keene.
This includes the following highways...
Interstate 70 between mile markers 330 and 353.
Kansas Turnpike between mile markers 135 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3850 9633 3919 9624 3919 9612 3920 9610
3918 9607 3916 9606 3916 9609 3914 9604
3913 9604 3920 9603 3922 9579 3850 9587
TIME...MOT...LOC 2355Z 264DEG 34KT 3917 9617 3854 9625
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TeefeyLocal storm report, Mar 29, 7:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 6 S ALLEN 38.57N 96.17W
03/29/2022 M0.88 INCH LYON KS TRAINED SPOTTER
&&
NGLocal storm report, Mar 29, 7:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 2 NNE ROSSVILLE 39.16N 95.94W
03/29/2022 E60 MPH SHAWNEE KS TRAINED SPOTTER
&&
NGLocal storm report, Mar 29, 7:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
752 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 1 E MERIDEN 39.19N 95.56W
03/29/2022 E60 MPH JEFFERSON KS TRAINED SPOTTER
&&
SMBLocal storm report, Mar 29, 7:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 3 NNE TOPEKA 39.09N 95.66W
03/29/2022 E60 MPH SHAWNEE KS PUBLIC
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Jackson, Lyon, Osage, Pottawatomie, Shawnee and 1 more | 36 min |
| Mar 29, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Shawnee | 37 min |
| Mar 29, 8:00 PM CDT | Tornado Warning | TOP | Jefferson | 30 min |
| Mar 29, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage | 35 min |
| Mar 29, 8:12 PM CDT | Areal Flood Advisory | TOP | Lyon | 5 hr |
| Mar 29, 8:30 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 45 min |
| Mar 29, 8:37 PM CDT | Areal Flood Advisory | TOP | Osage | 77 min |
| Mar 29, 8:42 PM CDT | Special Weather Statement | TOP | Douglas | 33 min |
| Mar 29, 9:14 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Mar 29, 9:19 PM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Mar 29, 9:37 PM CDT | Areal Flood Advisory | TOP | Douglas | 2 hr |
| Mar 29, 9:38 PM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Mar 29, 9:54 PM CDT | Flash Flood Warning | TOP | Osage | 3 hr |
| Mar 29, 10:29 PM CDT | Special Weather Statement | TOP | Anderson | 61 min |
| Mar 29, 10:51 PM CDT | Special Weather Statement | TOP | Franklin | 39 min |
| Mar 30, 12:47 AM CDT | River Flood Warning | TOP | Lyon, Osage | 7 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.